Hail, Grant
- When
- March 23, 3:24 PM CST
- Where
- Grant County, Renfrow
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.920, -97.660
The hail covered the ground.
Widespread thunderstorms developed during the late afternoon and evening along a dry line. Many of the storms became severe producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Widespread thunderstorms developed during the late afternoon and evening along a dry line. Many of the storms became severe producing large hail. The dry line retreated westward during the early evening, with the cold front overtaking the boundary from north to south. Thunderstorms continued to develop along the cold front and dry line intersection during the evening hours, with severe thunderstorms continuing well into the overnight hours. Monetary damages were estimated for some of the events, and not available for others.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 23, 2:04 PM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
304 PM CDT MON MAR 23 2009
.DISCUSSION...
TONIGHT:
WIDELY SCATTERED CONVECTION DEVELOPING ALONG DRYLIINE THIS AFTERNOON
ACROSS NORTHWEST OKLAHOMA. INSTABILITY WILL BE LIMITING FACTOR
AS MID AND UPPER 50 DEWPOINTS EXTEND WELL SOUTH INTO NORTHERN AND
CENTRAL TEXAS. HOWEVER SHEAR PROFILES WILL BE MORE THAN SUFFICIENT
FOR SUPERCELL. WILL LIKELY SEE SCATTERED STORMS THIS AFTERNOON AND
EARLY THIS EVENING...BEFORE STORMS BECOME WIDESPREAD ALONG
ADVANCING COLD FRONT (LATER THIS EVENING AND OVERNIGHT). BEST
CHANCES FOR CONVECTION AFTER 12Z TUESDAY WILL BE SOUTH AND EAST OF
THE I-44 CORRIDOR WITH MOST OF THE STORMS ENDING ACROSS SOUTHEAST
OKLAHOMA BY NOON TUESDAY. WILL ALLOW RED FLAG AND WIND ADVISORY TO
EXPIRE AT 2 AND 3Z RESPECTIVELY. LOW LEVEL WINDS WILL REMAIN
RATHER STRONG ACROSS THE EASTERN HALF OF THE FA TONIGHT...BUT SOME
DECOUPLING SHOULD KEEP WINDS BELOW ADVISORY AFTER 3Z.
TUESDAY/TUESDAY NIGHT:
CONVECTION SHOULD END BY EARLY AFTERNOON ACROSS SOUTHEAST OKLAHOMA
AS UPPER LOW/TROUGH LIFTS NORTHEAST INTO UPPER MIDWEST. LIGHT SURFACE
WINDS AND DRY...COOL AIRMASS WILL RESULT IN RATHER COLD
TEMPERATURES BY WEDNESDAY MORNING WITH SOME FREEZING TEMPERATURES
POSSIBLE ACROSS NORTHWEST 1/3-1/2 OF FA.
WEDNESDAY-WEDNESDAY NIGHT:
MOISTURE WILL RETURN QUICKLY WEDNESDAY INTO WEDNESDAY NIGHT AHEAD OF
ANOTHER WAVE. SHOULD HAVE ENOUGH FORCING AND ELEVATED INSTABILITY
FOR SHOWERS AND THUNDERSTORMS WITH BEST CHANCE OF STORMS ACROSS
SOUTHERN HALF OF FA.
THURSDAY NIGHT INTO FRIDAY NIGHT:
STRONG WAVE/CLOSED LOW APPROACHES THE SOUTHERN PLAINS FOR THE END OF
THE WEEK. EC/GFS BY 108 HOURS ARE VERY SIMILAR WITH REGARDS TO 5H
LOW. MOST OF THE AREA MAY GET DRY SLOTTED DURING THE DAY FRIDAY
WITH BEST CHANCE FOR SEVERE STORMS ACROSS EASTERN THIRD OF FA.
WITH WRAP AROUND PRECIP MAY SEE RAIN CHANGE TO SNOW ACROSS
NORTHWEST/WEST CENTRAL OKLAHOMA FRIDAY NIGHT EARLY SATURDAY AM.
WEEKEND:
AFTER UPPER SYSTEM DEPARTS THE SOUTHERN PLAINS...SHOULD SEE BELOW
NORMAL TEMPS AND DRY CONDITIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 46 66 37 60 / 60 30 0 30
HOBART OK 42 67 35 64 / 40 10 0 20
WICHITA FALLS TX 55 73 44 65 / 50 30 0 40
GAGE OK 35 64 26 62 / 10 0 0 10
PONCA CITY OK 43 61 36 60 / 80 30 0 30
DURANT OK 61 70 40 68 / 60 70 10 40
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR OKZ004>031-
033>042-044>047-050-051.
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR OKZ004-005-
009>011-014>016-021-022-033-034-036.
TX...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR TXZ083>090.
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR TXZ083-084-087.
&&
01/01HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT MON MAR 23 2009
OKZ004>048-050>052-TXZ083>090-241200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
100 PM CDT MON MAR 23 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN AND
CENTRAL PORTIONS OF OKLAHOMA. A SLIGHT RISK COVERS A LARGER PART OF
OKLAHOMA AND MOST OF WESTERN NORTH TEXAS.
LOCATION...
THE MODERATE RISK AREA COVERS LOCATIONS EAST AND NORTH OF A LINE
EXTENDING FROM CHEROKEE...TO WATONGA...TO EDMOND...TO CHANDLER. THIS
INCLUDES THE CITIES OF MEDFORD...ENID...KINGFISHER...STILLWATER...
AND PONCA CITY. A SLIGHT RISK SURROUNDS THE MODERATE RISK AREA...
AND IS EAST OF A LINE FROM ALVA IN NORTHWEST OKLAHOMA...TO
CLINTON...TO ALTUS...TO BENJAMIN TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM MID-AFTERNOON
THROUGH 2 AM.
IMPACTS...
DAMAGE TO AUTOMOBILES...VEGETATION...AND ROOFS FROM LARGE HAIL...AND
VIOLENT THUNDERSTORM WIND GUSTS TO 70 MPH ARE THE PRIMARY CONCERNS.
GIVEN THE STRENGTH OF WIND SHEAR AND ANTICIPATED LOW STORM
BASES...TORNADOES WILL BE POSSIBLE...PRIMARILY WITH ANY DISCRETE
SUPERCELL THUNDERSTORMS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
THROUGH MUCH OF THE NIGHT.
DISCUSSION...
A STRONG STORM SYSTEM WILL PASS OVER THE CENTRAL HIGH PLAINS AND
GENERATE WIND FIELDS STRONGLY SUPPORTIVE OF SEVERE STORMS THIS
AFTERNOON THROUGH TONIGHT. A STRONG CAPPING INVERSION WILL DELAY
STORM DEVELOPMENT OVER MOST OF THE REGION UNTIL AT LEAST
LATE-AFTERNOON...BUT THE CAP IS A LITTLE WEAKER OVER NORTHERN
OKLAHOMA...SO SCATTERED STORMS WILL BE EXPECTED EARLIER THERE. THE
GREATEST CHANCE OF SIGNIFICANT DISCRETE SUPERCELL STORMS WILL BE
DURING THE LATE AFTERNOON AND EARLY EVENING HOURS IN AND NEAR THE
MODERATE RISK AREA. THESE STORMS WOULD POSE A RISK FOR DAMAGING HAIL
AND WINDS...ALONG WITH TORNADOES. STORMS ARE THEN EXPECTED TO FORM
INTO ONE OR MORE SQUALL LINES LATE THIS EVENING AND OVERNIGHT...WITH
THE PRIMARY THREAT SHIFTING TO DAMAGING STRAIGHT-LING WINDS. STORMS
WILL SHIFT SOUTHEAST OVERNIGHT AND EXIT SOUTHEAST PORTIONS OF
OKLAHOMA TUESDAY MORNING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAR 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
STRONG WINDS WILL CREATE POTENTIALLY HAZARDOUS CONDITIONS FOR PARTS
OF THE AREA. REFER TO THE LATEST WIND ADVISORY FOR MORE INFORMATION.
THROUGH EARLY THIS EVENING...WINDY...WARM...AND DRY CONDITIONS
BEHIND THE DRY LINE WILL CREATE EXCESSIVE SPREAD RATES WITH ANY
WILDFIRES THAT OCCUR OVER FAR WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS. REFER TO THE LATEST RED FLAG WARNING FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE AT LEAST CHANCE OF THUNDERSTORMS EACH DAY FROM TUESDAY
THROUGH FRIDAY. STRONG TO SEVERE STORMS MAY BE ONGOING EARLY TUESDAY
MORNING ACROSS SOUTHEAST OKLAHOMA. THERE WILL BE A RISK OF SEVERE
STORMS AGAIN ON FRIDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 258 PM CDT MON MAR 23 2009 OKZ006-007-011-232030- ALFALFA OK-GRANT OK-MAJOR OK- 258 PM CDT MON MAR 23 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...GRANT AND MAJOR COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF FAIRVIEW AT 256 PM CDT...MOVING NORTHEAST AT 50 MPH. SMALL HAIL AND WINDS AROUND 55 MPH ARE POSSIBLE. OTHER DEVELOPING THUNDERSTORMS...CAPABLE OF PRODUCING GUSTY WINDS AND SMALL HAIL...EXTENDED FROM CLEO SPRINGS TO NEAR MANCHESTER.
The Vance AFB radar (KVNX), 46 km away, was scanning. The volume nearest the first event began at 21:22 UTC.
33 hail, 8 thunderstorm wind. Local standard time, as filed.
The hail covered the ground.
Pea- to nickel-size hail was reported.
Quarter- to half-dollar-size hail was reported for approximately ten minutes.
Altus emergency management reported three structures damaged by the strong winds. One mobile home in Headrick was destroyed. One house in Altus sustained roof damage, and a tin roof was torn off a barn on the southwest side of Altus. Monetary damages were estimated for the entire county.
The hail was reported by KWTV-9.
Two carports were blown down and roof damage was reported to several residences as a result of the strong winds. Monetary damages were not available.
The hail was reported at Stillwater High School.
A trailer home was destroyed and a roof was removed from a residence at the same location. Monetary damage estimates were not available.
A semi-truck flipped on westbound US Highway 62 at mile marker 62. One injury was reported. Monetary damages were estimated.
Hail from ping pong-size to golf ball-size was reported from Stillwater Regional Airport to the Oklahoma State University campus.
The wind gust was estimated on the west side of town.
An awning was ripped off a building at Southwest 52nd and Lee Boulevard. Monetary damages were estimated.
The hail was reported on the west side of town.
The hail was reported at the I-44 and Lee Boulevard junction.
Quarter to ping-pong ball size hail was reported.
The hail was reported on the south side of Chickasha.
Quarter to golf ball size hail was reported on Highway 62.
The hail was reported on Highway 146.
The hail was measured at the National Weather Center, located off of Highway 9 and Jenkins Avenue.
The hail was reported on Highway 9.
The hail was reported near East Charter Oak Road and South Douglas Boulevard.
Pea- to quarter-size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160854, 160856, 160857, 160859, 160861, 160862, 160864, 160866, 160870, 162195, 162197, 160872, 160873, 160874, 160875, 162196, 160876, 160877, 160878, 160879, 160880, 160881, 160882, 160884, 160885, 160886, 160887, 160889, 160890, 160891, 161171, 161172, 161174, 161188, 161193, 161195, 161210, 161197, 161201, 161207, and more.